Utah, 2013

Debris Flow and Hail in Utah, September 18, 2013

September 18, 2013 · NWS GJT · 2 events in 1 county or zone

A weak cold front dropped southward toward the Four Corners on the 18th which help focus stronger storms over southeast Utah where hail and localized flooding was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A weak cold front dropped southward toward the Four Corners on the 18th which help focus stronger storms over southeast Utah where hail and localized flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 18, 9:59 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 18, 9:59 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1059 AM MDT WED SEP 18 2013

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 244 AM MDT WED SEP 18 2013

PLENTY OF CONVECTION CONTINUED OVERNIGHT WITH A LINE OF SHOWERS
AND STORMS CURRENTLY MOVING ACROSS THE CWA. THESE ARE IN RESPONSE
TO A WEAK JET STREAK AND ACCOMPANYING DIVERGENCE ALOFT. SOMEWHAT
SURPRISED THIS LINE HAS STAYED TOGETHER FOR SO LONG.
REGARDLESS...UPPED POPS TO FOLLOW THIS LINE FROM ROUGHLY CRAIG
SOUTH TO MONTROSE WHILE ANOTHER AREA OF CONVECTION FORMED OVER THE
PAGOSA SPRINGS AREA. A FEW STRAY STORMS ARE STILL POSSIBLE THIS
MORNING SO KEPT ISOLD/SCT CONVECTION IN FORECAST FOR THE REMAINDER
OF THE OVERNIGHT. ONE IMPORTANT NOTE...HEAVIER RAINFALL FELL OVER
SRN FACING AREAS OF THE ROAN/TAVAPUTS PLATEAU. THIS IS IMPORTANT
BECAUSE PREVIOUS OCCURRENCES OF THIS HAVE CAUSED FLASH FLOODING IN ARCHES
NATIONAL PARK...SPECIFICALLY THE DELICATE ARCH PARKING LOT AND
WOLFE RANCH AREAS. USUALLY THE FLOODING DOES NOT OCCUR UNTIL 12 TO
24 HOURS AFTER THE RAIN HAS FALLEN. WITH THIS IN MIND...WILL ISSUE
FLASH FLOOD WATCH FOR THAT AREA.

FOR TODAY...A SHALLOW DRY COLD FRONT APPROACHES FROM THE WEST.
GUIDANCE SUGGESTING SOME CONVECTION AHEAD OF THIS FRONT BUT MAINLY
FAVORING THE CENTRAL AND SRN MTNS WITH NOTHING IN EASTERN UTAH AS
BEST SUPPORT STAYS NORTH OF THE AREA. MADE MINOR CHANGES TO GOING
FORECAST WITH EASTERN TWO THIRDS OF FORECAST FAVORED FOR PRECIP
TODAY. THICKNESSES...AND FORECAST WIND SHIFT OCCURS LATE THIS AFTN
AS FRONT MOVES THROUGH AND STARTS TO DROP SEWRD. AHEAD OF THIS
FRONT...SOME BREEZY CONDITIONS CAN BE EXPECTED WITH AREAS ALONG
AND N OF I-70 SEEING THE OCCNL GUST OF 25 TO 30 MPH THIS AFTN. DO
NOT ANTICIPATE AS ACTIVE A DAY AS YESTERDAY THOUGH SOME SHEAR AND
UNSTABLE AIR WILL REMAIN TO ALLOW STORMS TO PRODUCE SOME HAIL AND
GUSTY SURFACE WINDS.

SUFFICIENT INSTABILITY AND VERTICAL SHEAR TO KEEP THUNDERSTORMS
GOING INTO THIS EVENING ACROSS MUCH OF WESTERN CO AHEAD OF A SURFACE
COLD FRONT PUSHING IN FROM THE NORTHWEST. HOWEVER...THE CONVECTION
SHOULD DECREASE AFTER SUNSET AS THE UPPER JET PULLS AWAY. AS THE
PARENT UPPER TROUGH LIFTS ACROSS MT/WY...THE COLD FRONT STALLS ON
THE NORTH SIDE OF THE SAN JUAN MTNS LATE TONIGHT BEFORE
DISSIPATING THURSDAY. DRIER AIR FLOWS IN BEHIND THE FRONT WITH
JUST ISOLATED INSTABILITY SHOWERS POSSIBLE OVER THE SAN JUANS AND
NEAR THE CENTRAL DIVIDE THURSDAY.

NOTICEABLY COOLER AIR WILL SPREAD ACROSS THE NORTH AND CENTRAL
SECTIONS OF THE FORECAST AREA BEHIND THE FRONT. LOWS WILL DROP INTO
THE 30S ACROSS PARTS OF THE NW CO PLATEAU TONIGHT. HIGH TEMPS ACROSS
THE NORTH ON THURSDAY LOOK TO BE 5-10 DEGREES COOLER...WHILE
SOUTHERN LOCATIONS SHOULD SEE LITTLE CHANGE FROM TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 244 AM MDT WED SEP 18 2013

CLEAR SKIES AND DRY AIR WILL LEAD TO A CHILLY NIGHT IN MANY
LOCATIONS THURSDAY NIGHT WITH POCKETS OF NEAR FREEZING TEMPS IN THE
CRAIG...STEAMBOAT AND GUNNISON AREAS. A PROGRESSIVE UPPER RIDGE
SLIDES OVERHEAD ON FRIDAY FOR PLENTY OF SUNSHINE AND WARMER
TEMPERATURES.

SATURDAY THROUGH TUESDAY REMAINS RELATIVELY UNREMARKABLE AS A
RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION THROUGH THE
WEEKEND. A TROUGH IS EXPECTED TO MOVE THROUGH SUNDAY EVENING
POSSIBLY BRINGING SOME PRECIP TO THE MTNS OF WRN CO BUT THIS QUICK
LITTLE SYSTEM WILL HAVE MOVED OFF TO THE PLAINS BY DAYBREAK
MONDAY. AFTER THAT...ZONAL FLOW SETS UP WITH NO PRECIP EXPECTED
LEADING TO SUNNY SKIES AND TEMPS HOVERING AROUND NORMAL VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1059 AM MDT WED SEP 18 2013

EXPECT THE USUAL UPTICK IN SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON AS TEMPERATURES RISE TO NEAR OR A LITTLE ABOVE NORMAL.
STORMS WILL FAVOR HIGHER TERRAIN INITIALLY...BUT SEVERAL WILL MOVE
OUT OVER ADJACENT VALLEYS FROM 20Z THROUGH 03Z THURSDAY. STORM
ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION WITH A
3O TO 50 PERCENT CHANCE FOR MVFR VSBY IN HEAVY RAIN AT AIRPORTS
EAST OF A KCEZ-KCAG LINE. STORM ACTIVITY WILL DECREASE AFTER 03Z
WITH VFR CONDITIONS RETURNING REGION WIDE BY MIDNIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ027.

&&

SHORT TERM...TGR/JAD
LONG TERM...JAD/TGR
AVIATION...NL
Hazardous weather outlook, Sep 18, 4:58 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 AM MDT WED SEP 18 2013

COZ001>014-017>023-UTZ022>025-027>029-191200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
558 AM MDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE OVER THE AREA TODAY AND AHEAD OF THE FRONT
SOME SHOWERS AND STORMS ARE POSSIBLE. SOME HAIL AND GUSTY WINDS
WILL BE POSSIBLE UNDER THE STRONGER STORMS. SOME GUSTY AFTERNOON
WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOSTLY CLEAR SKIES EXPECTED THROUGH TUESDAY WITH A CHANCE FOR SOME
SHOWERS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 18, 11:02 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1202 PM MDT WED SEP 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 NW YELLOW JACKET      37.55N 108.75W
09/17/2013  M1.00 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            DAMAGE TO GARDEN AND ORCHARD. ALSO ESTIMATED 50 PLUS
            MPH WINDS WHICH SNAPPED OFF 4 INCH DIAMETER TREE LIMBS.

&&

EVENT NUMBER GJT1301538

PRINGLE
Special weather statement, Sep 18, 11:51 AM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1251 PM MDT WED SEP 18 2013

COZ011-012-181930-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-WEST ELK AND SAWATCH
MOUNTAINS CO-
1251 PM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DELTA AND NORTHWESTERN
GUNNISON COUNTIES UNTIL 130 PM MDT...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF PAONIA...OR 33 MILES NORTHEAST
OF MONTROSE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOMERSET...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3908 10714 3885 10702 3873 10753 3886 10760

JM
Local storm report, Sep 18, 12:14 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT WED SEP 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       5 NNW YELLOW JACKET     37.59N 108.77W
09/17/2013  M0.90 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            0.90 IN ABOUT 20 MINUTES. ALSO PENNY-SIZED HAIL.

&&

EVENT NUMBER GJT1301539

PRINGLE
Special weather statement, Sep 18, 12:49 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
149 PM MDT WED SEP 18 2013

COZ011-017-182015-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE
PLATEAU/DALLAS DIVIDE CO-
149 PM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MESA...SOUTHWESTERN
DELTA AND NORTHERN MONTROSE COUNTIES UNTIL 215 PM MDT...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTH OF NUCLA...OR 33 MILES SOUTH OF
GRAND JUNCTION...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ESCALANTE FORKS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3882 10831 3864 10819 3850 10860 3863 10869

JM

The radar

The Grand Junction radar (KGJX), 199 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 debris flow. Local standard time, as filed.

Hail, San Juan

When
September 18, 1:20 PM MST to 1:30 PM MST
Where
San Juan County, 0.69 mi S of (4bl)blanding Muni A
Measured
0.75 in hail
Reported by
Public
Coordinates
37.570, -109.480

Debris Flow, San Juan

When
September 18, 2:21 PM MST to 6:00 PM MST
Where
San Juan County, 10.17 mi WSW of (4bl)blanding Muni A to 12.03 mi W of (4bl)blanding Muni A
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.519, -109.649

Minor flood waters washed boulders onto Highway 95 near Comb Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529049, 529052.